Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 20, 2021, 6:16 PM CDT for Stearns County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2021, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 20, 2021, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.75 in
- Wind
- 50
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:30 PM CDT | TORNADO | 4 Wsw Belgrade, MN | BRIEF TORNADO TOUCHDOWN ABOUT 2 MILES SOUTH OF, AND BETWEEN, BELGRADE AND BROOTEN. |
| Aug 20, 6:51 PM CDT | TORNADO | 2 Nne Belgrade, MN | BRIEF TOUCHDOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452
WWUS83 KMPX 202316
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 PM CDT Fri Aug 20 2021
MNZ048-049-055-057-210000-
Stearns MN-Kandiyohi MN-Pope MN-Swift MN-
616 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern Pope,
northwestern Stearns, northeastern Swift and northwestern Kandiyohi
Counties through 700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Brooten, or 18 miles north of Willmar, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brooten and Belgrade around 630 PM CDT.
Other locations in the path of this storm include Sauk Centre and
Melrose.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 122 and 141.
U.S. Highway 71 between mile markers 141 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Minnesota.
&&
LAT...LON 4577 9457 4526 9511 4541 9544 4576 9515
4577 9513
TIME...MOT...LOC 2316Z 204DEG 38KT 4538 9518
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:15 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 20, 3:15 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 315 PM CDT Fri Aug 20 2021 .SHORT TERM...(This evening through Saturday night) Issued at 315 PM CDT Fri Aug 20 2021 The main impact in the short term continues to be the risk of severe weather this evening across Minnesota. Behind the cold front Saturday will be a cooler and calmer day. Friday and Friday night... The upper level wave that has been slowly moving across the northwest CONUS will finally be moving across the Northern Plains and Upper Midwest. The lift from this upper level feature combine with the surface cold front will be the main forcing mechanisms for the showers and storms expected today and tonight. Instability has been maximized locally over western Minnesota today where dew points have been in the 70s vs 60s farther east. This combined with some favorable shear, especially later in the day as the low level jet develops should allow for the chance for some severe storms. For these reasons the SPC has a slight risk across much of Minnesota. The risk farther east in the state is dependent on storm mode. With a cap in place based on the 18Z MPX special sounding convective initiation will be difficult farther east. If a line can develop with a solid cold pool however this line could last with a strong to severe wind threat as it moves into eastern Minnesota. Bottom line: severe threat greatest in western Minnesota and could last into parts of eastern Minnesota depending on the evolution of the storms. As we head later into the night instability will diminish and so will the severe threat. As we head into west central Wisconsin some rain should still fall, but thunderstorm chances will be much lower than Minnesota as the cold front will arrive much later. Saturday and Saturday night... Cooler and drier air will follow the cold frontal passage that is driving the Friday storm threat. This will create much cooler temperatures with highs in the 70s and dew points in the 50s. No precipitation is expected in the drier post frontal passage air. The main impact tomorrow is that we could once again see some gusty diurnal winds in the late morning into afternoon and early evening before the surface begins to cool. .LONG TERM...(Sunday through Friday) Issued at 315 PM CDT Fri Aug 20 2021 There will be a few chances for showers and thunderstorms through the long term period. Temperatures and dewpoints will increase again early in the week before a cold front brings cooler, less humid air for late in the week. On Sunday, high pressure will be moving off to the east setting up return flow raising the dewpoints back into the 60s late in the day ahead of an approaching mid-level trough. This system looks like it will follow a similar path to today's system, through the Dakotas into Canada in southwest flow, with the attendant surface low moving to the northeast in southern Canada, well north of the forecast area. The guidance has been trending down with the potential rainfall with this system, with perhaps a tenth or two of precipitation. The 20.12 GFS has the bulk of the precipitation closer to the surface low north of the international border with little precipitation for the forecast area, while other guidance has the precipitation blossom overnight in southwest Minnesota and west central Wisconsin as a stout LLJ develops. This possibility will be watched for the potential for some higher rainfall amounts in these areas. The SPC has a Slight Risk touching southwest Minnesota, with a Marginal Risk for our Minnesota counties, and General Thunder for west central Wisconsin. It looks like there will be more than sufficient shear for organized storms, but the instability (CAPE) looks pretty meager. On Monday a weak wave passing south of the CWA may bring a few showers into far southern Minnesota, but otherwise it looks dry with high temperatures mainly in the mid to upper 80s and lows in the 60s. Temperatures on Tuesday will be similar to Monday's temperatures, but another wave in the southwest flow will start to raise the precipitation chances. There are differences in timing with this system, but as we get closer to the time timing should become better. A cold front will cut across the forecast area Late in the day and overnight, which will introduce cooler, more comfortable air to the region. Highs on Wednesday will be in the 70s to near 80 with dewpoints falling into the 50s as cooler and drier air continues to filter into the area. Highs on Thursday and Friday look to be only in the 70s with morning lows mainly in the 50s. Late in the period another short wave looks to affect the region, but confidence in any particular solution is low. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1228 PM CDT Fri Aug 20 2021 Gusty winds this afternoon with VFR conditions at most terminals. Storms will fire and move from west to east across Minnesota and into Wisconsin this afternoon into tonight. As the storms pass through expect MVFR with occasional IFR in the strongest storms. The strongest storms are expected across western Minnesota possibly impacting the AXN and RWF terminals. After the storms pass through expect a return to VFR with the winds shifting to the southwest tonight and west Saturday morning. KMSP... Gusty winds up around 30 knots this afternoon and evening will be the main impact until the storms arrive later this evening. Storms should become weaker as they approach MSP, but TS still expected. Additional gusty winds and rainfall will be the main impacts. Expect a westerly wind shift after the storms pass. /OUTLOOK FOR KMSP/ Sat...VFR. Wind bcmg WNW 10-15G20 kts. Sun...VFR. Chc TSRA/MVFR late. Wind NW bcmg SE 5-10 kts. Mon...VFR. Wind W 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...NDC LONG TERM...CEO AVIATION...NDC
Hazardous weather outlook, Aug 20, 3:26 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 326 PM CDT Fri Aug 20 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 212030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 326 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Very dry vegetation and breezy winds will produce conditions favorable for rapid wildfire spread over much of central and southern Minnesota through this evening. Thunderstorms are likely this evening and tonight. Some storms may be severe. Damaging wind is the primary hazard, but a few tornadoes are possible. Large hail is a tertiary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of thunderstorms is possible late Sunday into Sunday night. Severe weather is possible, but confidence is low with this system. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed for Friday evening.
In the hours before
Local storm report, Aug 20, 4:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 3 N FORADA 45.84N 95.37W
08/20/2021 M62 MPH DOUGLAS MN MESONET
MESONET STATION MN015 ALEXANDRIA 2SSE.
&&
NDCSpecial weather statement, Aug 20, 5:04 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
504 PM CDT Fri Aug 20 2021
MNZ054>056-202245-
Chippewa MN-Lac Qui Parle MN-Swift MN-
504 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of east central Lac qui
Parle, northwestern Chippewa and eastern Swift Counties through 545
PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, or 11 miles northwest of Montevideo, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Benson and Lake Hassel.
This includes the following highways...
U.S. Highway 12 between mile markers 30 and 53.
U.S. Highway 212 between mile markers 30 and 38, and near mile
marker 40.
U.S. Highway 59 near mile marker 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Minnesota.
&&
LAT...LON 4541 9579 4542 9546 4541 9529 4489 9567
4491 9568 4490 9569 4491 9572 4493 9573
4492 9573 4491 9575 4498 9603
TIME...MOT...LOC 2204Z 210DEG 41KT 4510 9581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JLTSpecial weather statement, Aug 20, 5:43 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Fri Aug 20 2021
MNZ048-049-055>057-202315-
Chippewa MN-Stearns MN-Kandiyohi MN-Pope MN-Swift MN-
543 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of Pope, northeastern
Chippewa, northwestern Stearns, eastern Swift and northwestern
Kandiyohi Counties through 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Murdock, or 20 miles northeast of Montevideo, moving
north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Benson around 550 PM CDT.
Lake Hassel around 600 PM CDT.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 123 and 128.
U.S. Highway 12 between mile markers 36 and 66.
U.S. Highway 71 between mile markers 164 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Minnesota.
&&
LAT...LON 4576 9556 4576 9491 4501 9524 4501 9586
TIME...MOT...LOC 2243Z 200DEG 35KT 4520 9552
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JLTSpecial weather statement, Aug 20, 5:48 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Fri Aug 20 2021
MNZ065>067-073-074-202330-
Brown MN-McLeod MN-Sibley MN-Renville MN-Redwood MN-
548 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of east central
Redwood, northwestern Sibley, west central McLeod, north central
Brown and eastern Renville Counties through 630 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 13 miles east of Redwood Falls, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Fairfax around 600 PM CDT.
Other locations in the path of this storm include Hector and Buffalo
Lake.
This includes the following highways...
U.S. Highway 14 near mile marker 88.
U.S. Highway 212 between mile markers 81 and 101.
U.S. Highway 71 between mile markers 82 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central, central and southwestern Minnesota.
&&
LAT...LON 4447 9509 4489 9484 4489 9441 4445 9465
4446 9478 4443 9470 4441 9468 4429 9474
TIME...MOT...LOC 2248Z 200DEG 35KT 4447 9486
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JLTSpecial weather statement, Aug 20, 5:50 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT Fri Aug 20 2021
MNZ074-082-083-091-202330-
Brown MN-Blue Earth MN-Watonwan MN-Martin MN-
550 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northern Martin,
southeastern Brown, western Blue Earth and Watonwan Counties through
630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimont, or 14 miles northwest of Fairmont, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
St. James and Lewisville around 610 PM CDT.
Other locations in the path of this storm include Madelia and Hanska.
This includes the following highways...
Interstate 90 between mile markers 96 and 102.
U.S. Highway 14 between mile markers 97 and 98.
U.S. Highway 169 between mile markers 38 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
&&
LAT...LON 4381 9486 4398 9486 4434 9458 4415 9407
4364 9448
TIME...MOT...LOC 2250Z 204DEG 38KT 4379 9467
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JLTSpecial weather statement, Aug 20, 6:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 PM CDT Fri Aug 20 2021
MNZ048-049-055-057-210000-
Stearns MN-Kandiyohi MN-Pope MN-Swift MN-
616 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern Pope,
northwestern Stearns, northeastern Swift and northwestern Kandiyohi
Counties through 700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Brooten, or 18 miles north of Willmar, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brooten and Belgrade around 630 PM CDT.
Other locations in the path of this storm include Sauk Centre and
Melrose.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 122 and 141.
U.S. Highway 71 between mile markers 141 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Minnesota.
&&
LAT...LON 4577 9457 4526 9511 4541 9544 4576 9515
4577 9513
TIME...MOT...LOC 2316Z 204DEG 38KT 4538 9518
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:47 PM CDT | Special Weather Statement | MPX | Douglas | 28 min |
| Aug 20, 4:51 PM CDT | Special Weather Statement | MPX | Todd | 39 min |
| Aug 20, 4:54 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 19 min |
| Aug 20, 5:04 PM CDT | Special Weather Statement | MPX | Swift | 41 min |
| Aug 20, 5:43 PM CDT | Special Weather Statement | MPX | Chippewa, Pope, Swift | 32 min |
| Aug 20, 5:48 PM CDT | Special Weather Statement | MPX | Renville | 42 min |
| Aug 20, 5:50 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 40 min |
| Aug 20, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 39 min |
| Aug 20, 6:53 PM CDT | Tornado Warning | MPX | Stearns | 37 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.